SSRIs Linked to Upper Gastrointestinal Bleeding
Risk was particularly high in patients taking selective serotonin reuptake inhibitor and NSAID
MONDAY, Dec. 14 (HealthDay News) -- Selective serotonin reuptake inhibitors (SSRIs) are associated with an increased risk of upper gastrointestinal bleeding, which warrants caution when prescribing these drugs in patients at elevated risk for this type of bleeding, according to research published in the December issue of Clinical Gastroenterology and Hepatology.
Michael Dall, M.D., of the University of Southern Denmark in Odense, and colleagues analyzed data from 3,652 patients admitted to the hospital with peptic ulcer or gastritis with significant bleeding, as well as more than 36,000 matched controls.
The researchers found that current, recent, and past users of SSRIs had higher risk of upper gastrointestinal bleeding (odds ratios, 1.67, 1.88, and 1.22, respectively). Taking an SSRI and non-steroidal anti-inflammatory drug concurrently was associated with an even higher risk (odds ratio, 8.0), as was concurrently taking an SSRI, NSAID and aspirin (odds ratio, 28).
"Several case reports have suggested that SSRIs may induce bleeding. The pharmacological mechanism underlying this potential adverse effect is well described. The release of serotonin (5-HT) in platelets is important for their aggregation. Platelets are unable to synthesize serotonin, which is taken up from the circulation by serotonin transporters. SSRIs inhibit these transporters and will lower the level of serotonin inside the platelets after several weeks of treatment," the authors write. "In conclusion, the decision to treat a patient with SSRIs should be very carefully considered in patients at high risk of upper gastrointestinal bleeding and in users of ulcerogenic drugs."
Two co-authors reported financial relationships with AstraZeneca, as well as other pharmaceutical companies and entities.